Iowa, 2010

Flood in Iowa, September 1 to 7, 2010

September 1 to 7, 2010 · NWS DMX · 1 event in 1 county or zone

Flooding along the mainstem Des Moines River continued into September in the Ottumwa Area. Flows from the Red Rock Reservoir kept river levels above flood stage through the first week of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flooding along the mainstem Des Moines River continued into September in the Ottumwa Area. Flows from the Red Rock Reservoir kept river levels above flood stage through the first week of the month. Flooding was minor with the river in decline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 1, 1:59 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 1, 1:59 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT WED SEP 1 2010

.SHORT TERM /TONIGHT/...
LARGE UPPER LEVEL TROUGH IN PLACE ACROSS THE CENTRAL US...WITH WAVES
ROTATING AROUND THE BASE OF THE TROUGH AND THROUGH THE CWA THIS
EVENING/TONIGHT. INITIAL WAVE TO PUSH INTO WESTERN CWA EARLY THIS
EVENING...WITH STRONG PUSH OF MOISTURE ADVECTION. SOUNDINGS CAPPED
ACROSS MUCH OF THE NORTHERN AND EASTERN CWA WITH BEST INSTABILITY
FURTHER WEST. THEREFORE HAVE HIGHEST POPS ACROSS WESTERN/EXTREME
NORTHWESTERN CWA WHERE THERE WAS MORE SUN AVAILABLE TODAY TO HELP
WITH DESTABILIZATION. OTHERWISE...GREATER CHANCES FOR -TRW ACROSS
THE NORTHERN CWA LATE TONIGHT AS THE NEXT SHORTWAVE CURRENTLY OVER
THE DAKOTAS ROTATES THROUGH THE CWA. THIS WAVE MOVES THROUGH AS LLJ
STRENGTHENS AND BECOMES ORIENTED INTO NORTHERN IOWA. BIGGEST CHANGES
TO FORECAST WAS TO DELAY ONSET OF POPS ACROSS THE NORTHEAST
TONIGHT...AND INCREASE POPS ACROSS NORTHWEST A BIT LATE TONIGHT.
WITH THE INCREASING MOISTURE AND CLOUD COVER/PRECIPITATION EXPECT
FAIRLY MILD LOWS IN THE MID TO UPPER 60S.

.LONG TERM /THURSDAY THRU WEDNESDAY/...
SHORTWAVE WILL BE DEEPENING INTO THURSDAY AS SFC SYSTEM SLIDES FROM
MN THROUGH INTO THE GREAT LAKES BY THURSDAY EVENING.  WL LIKELY SEE
CONVECTION ONGOING AT THE BEGINNING OF THE PERIOD WITH BEST THREAT
IN THE NORTH...HOWEVER AN INCREASE IN COVERAGE WILL LIKELY OCCUR AS
A COLD FRONT BEGINS TO PUSH ACRS THE CWA AND POPS HAVE REMAINED IN
THE 60-70 PERCENT RANGE DURING THE MORNING HOURS. BY AFTERNOON...THE
CONTINUED EASTWARD PROGRESS OF THE BOUNDARY WILL END PCPN FROM WEST
TO EAST AND HAVE LOWERED POPS IN THE WEST BY AFTERNOON.  BY THURSDAY
NIGHT...STRONG SUBSIDENCE ON BACKSIDE OF THE SYSTEM AND CAA IS
FORECAST WITH MUCH COOLER AIR ENTERING THE STATE. THIS WILL PERSIST
INTO FRIDAY WITH WINDY CONDITIONS THURSDAY NIGHT AND INTO FRIDAY
WITH 850MB WINDS AT 40KTS+ UNTIL MIDDAY FRIDAY. WEATHER INTO THE
WEEKEND APPEARS TRANQUIL AT THIS POINT ALTHOUGH WAA AND INCREASING
MOISTURE MAY CHANGE THAT...ESPECIALLY BY SUNDAY AFTERNOON AS SFC
RIDGING PUSHES TO THE EAST.  BOTH GFS/EURO PEPPER THE NORTH BY
MONDAY INTO MONDAY EVENING WITH STORMS ALTHOUGH IT APPEARS MUCH OF
THE STATE MAY BE IN THE WARM SECTOR.  TEMPERATURES ON MONDAY MAY
RISE NICELY GIVEN THE THERMAL RIDGING INTO THE STATE.  OTHERWISE...
BOTH MODELS TAKE SYSTEM INTO SOUTHERN CANADA WITH TRAILING COLD
FRONT PUSHING INTO THE STATE BY LATE TUESDAY.  MAY SET UP FOR AN
EXTENDED PERIOD FOR THE THREAT OF STORMS FROM LATE TUESDAY INTO THE
LATER HALF OF THE WORK WEEK AS FRONT STALLS IN THE STATE WITH WSW
FLOW ALOFT.  AT THIS POINT...HAVE JUST INCLUDED A CHANCE OF POPS FOR
THE LAST FEW DAYS OF THE EXTENDED.

&&

.AVIATION...
01/18Z...SOME LINGERING ACTIVITY MOVING INTO THE SOUTHERN CWA MAY
JUST SKIRT DSM THIS AFTERNOON...AND STAY TOGETHER TO MAKE IT TO OTM.
OTHERWISE REDEVELOPMENT EXPECTED IN MOISTURE ADVECTION AREA BY EARLY
THIS EVENING INTO THE EVENING HOURS. ACTIVITY SHOULD PUSH NORTHWARD
ACROSS THE CWA OVERNIGHT. A COLD FRONT TO MOVE SOUTHEASTWARD THROUGH
THE CWA THURSDAY MORNING SO HAVE MORE CHANCES FOR PRECIP/THUNDER
ACROSS THE NORTHERN TAF SITES. WINDS SHOULD SHIFT AROUND TO THE
SOUTHEAST TO SOUTH THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MJB
LONG TERM...COGIL
AVIATION...MJB
Hazardous weather outlook, Sep 1, 2:45 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED SEP 1 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
345 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF CENTRAL IOWA
OVERNIGHT...ESPECIALLY WEST OF INTERSTATE 35. MOST OF THE STORMS
WILL BE BELOW SEVERE CRITERIA...HOWEVER AN ISOLATED STORM
PRODUCING HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE. ISOLATED
HEAVY RAINFALL IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY ALTHOUGH
SEVERE WEATHER IS NOT EXPECTED. ANY THREAT WOULD COME FROM
LOCALIZED HEAVY RAINFALL.

CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME ON MONDAY
INTO WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS DIFFICULT TO
DETERMINE AT THIS POINT AND WILL BECOME MORE CLEAR AS THE TIME
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wapello

When
September 1, 3:21 PM CST to September 7, 12:10 AM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254789.